Encyclopedia > Pseudomembranous enterocolitis

  Article Content

Pseudomembranous enterocolitis

Pseudomembranous enterocolitis is a bowel disease, characterized by diarrhea, fever, vomiting and abdominal (belly) pain. It can be severe and even fatal. It is normally caused by the overuse of antibiotics.

The condition is very frequently seen after the use of clindamycin, cephalosporins and (less often) penicillin, because these antibiotics kill the normal bowel flora that generally keeps the bacteria Clostridium difficile under control. This bacterium produces toxin that cause the symptoms.

The disease can be treated with oral doses of vancomycin. Vancomycin cannot be absorbed from the bowels, so its concentration there will be high, and it kills the C. difficile.



All Wikipedia text is available under the terms of the GNU Free Documentation License

 
  Search Encyclopedia

Search over one million articles, find something about almost anything!
 
 
  
  Featured Article
Royalist

... have several shades of meaning. At its simplest, it refers to an adherent of a monarch or royal family. Of the more specific uses of the term, the most commo ...

 
 
 
This page was created in 49.2 ms